Idaho, 2012

High Wind in Idaho, February 22, 2012

February 22, 2012 · NWS OTX · 1 event in 1 county or zone

A strong cold front moved through the area during the morning hours. A strong westerly jet stream, combined with a deepening surface low east of the Rockies, resulted in the high wind set up across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong cold front moved through the area during the morning hours. A strong westerly jet stream, combined with a deepening surface low east of the Rockies, resulted in the high wind set up across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 6:44 AM PST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 22, 6:44 AM PST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
644 AM PST Wed Feb 22 2012

.SYNOPSIS...
A strong cold front will move through the Pacific Northwest this
morning. Strong winds will develop behind the cold front, and gusty
winds will persist through early this evening. Winds will subside
tonight. The weather on Thursday will be quiet. The threat for snow
will return Friday night into Saturday with the arrival of a cool
low pressure system.

&&

.DISCUSSION...

The High Wind Warning for the Wenatchee, Waterville and Vantage
areas has been downgraded to a Wind Advisory. Widespread gusts due
to a mountain wave failed to develop in the lee of the Cascades
overnight. As of 5 AM, a cold front was crossing the northern
Cascades. Since mid-level stable wind processes are required for
a mountain wave, the arrival of a cold front will diminish the
potential for damaging mountain wave gusts.

Does the lack of strong winds around Wenatchee last night mean
that that today won't be windy elsewhere today? No. It will still
be a windy day from central Washington through Montana. There is
still plenty of wind energy associated with this storm. As of 5
AM, a well defined darkening on water vapor imagery was spreading
across southern British Columbia associated with a 250mb jet max
of 160kts. As the cold front sweeps across eastern Washington and
northern Idaho between 6-8 AM, low level mixing will increase
region-wide. Steepening low level lapse rates in response to low
level cold advection will help winds in the 850-750mb layer reach
the surface. GFS guidance and boundary layer wind progs continue
to suggest that the strongest winds will occur over southeast
Washington and adjacent portions of Idaho. Places like Pomeroy,
Alpowa Summit, Pullman and Moscow will have the potential to
experience gusts to 60 mph. Therefore, the High Wind Warning for
the Palouse and Lewiston/Clarkston areas have been retained.

A Wind Advisory has also been issued for the Winchester and
Nezperce areas above 3000 feet. /GKoch

&&

.AVIATION...
12Z TAFs: Winds will increase between 15-18Z as a cold front
sweeps through eastern Washington and north Idaho. Gusts exceeding
40kts will be common in Wenatchee, Moses Lake and Spokane through
02z. Gusts over 50kts will be possible around Pullman and
Lewiston. There will be a small chance of blowing dust around
Moses Lake. There was over a tenth of an inch of rain on the 17th
at Moses Lake, but that rain may not have been widespread enough
to keep the dust settled over this drought stricken region of
central Washington. /GKoch

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        48  28  40  24  40  28 /  10  10  10  10  60  60
Coeur d'Alene  48  28  40  23  40  28 /  20  10  10  10  50  60
Pullman        52  29  40  26  41  31 /  60  10  10  10  40  60
Lewiston       59  34  48  30  48  34 /  50  10  10  10  20  50
Colville       47  25  44  21  42  25 /  20  10   0  10  60  60
Sandpoint      47  27  39  22  37  25 /  50  20  10  10  60  60
Kellogg        45  28  39  23  40  26 / 100  40  40  20  40  60
Moses Lake     58  29  47  25  45  28 /  10   0   0   0  30  60
Wenatchee      55  30  45  27  42  28 /  40  10   0   0  50  60
Omak           51  23  40  19  41  22 /  10   0   0  10  60  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until 10 PM PST this evening for Coeur d'Alene
     Area-Northern Panhandle.

     High Wind Warning until 4 PM PST this afternoon for Idaho
     Palouse-Lewiston Area.

     Wind Advisory until 7 PM PST this evening for Lewis and Southern
     Nez Perce Counties.

WA...Wind Advisory until 10 PM PST this evening for Spokane Area-
     Upper Columbia Basin.

     High Wind Warning until 4 PM PST this afternoon for Lower
     Garfield and Asotin Counties-Washington Palouse.

     Wind Advisory until 7 PM PST this evening for Moses Lake Area-
     Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Feb 22, 8:53 AM PST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
853 AM PST WED FEB 22 2012

IDZ001>004-026-027-WAZ031>036-041-044-231700-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
853 AM PST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS WILL CONTINUE THROUGH THE DAY. WIDESPREAD WINDS
OF 25 TO 35 MPH WILL BE POSSIBLE WITH GUSTS RANGING FROM 40 TO 50
MPH. SPEEDS ACROSS THE PALOUSE...AND LOCATIONS NEAR THE BLUE
MOUNTAINS WILL LIKELY GUSTS AS HIGH AS 60 MPH. THE WINDS WILL BEGIN
TO SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR MODERATE SNOW ACCUMULATIONS SATURDAY
THROUGH SUNDAY ACROSS THE IDAHO PANHANDLE AND PORTIONS OF EASTERN
WASHINGTON. MOST OF THE SNOW IS EXPECTED TO FALL NORTH OF HIGHWAY
2. THE SNOW WILL BE FOLLOWED BY MUCH COLDER TEMPERATURES FOR EARLY
NEXT WEEK WITH READINGS PLUNGING 10 TO 15 DEGREES BELOW THE
SEASONAL NORMALS.

WAZ037-038-043-231700-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
853 AM PST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR MODERATE TO LOCALLY HEAVY SNOW
ACCUMULATIONS SATURDAY THROUGH SUNDAY ACROSS NORTH CENTRAL AND
NORTHEAST WASHINGTON. THE SNOW WILL BE FOLLOWED BY MUCH COLDER
TEMPERATURES FOR EARLY NEXT WEEK WITH READINGS PLUNGING 10 TO 15
DEGREES BELOW THE SEASONAL NORMALS.

WAZ042-231700-
EAST SLOPES NORTHERN CASCADES-
853 AM PST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN WILL CONTINUE TO FALL NEAR THE CASCADE CREST
THROUGH THE DAY AND INTO THE EVENING. MEANWHILE MORE SNOW IS
EXPECTED TO MELT IN THE VALLEYS. THIS WILL LEAD TO CONTINUED
RISES ON THE RIVERS AND STREAMS IN THIS REGION...HOWEVER FLOODING
OF MAIN-STEM RIVERS IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS THE POTENTIAL FOR MODERATE TO HEAVY SNOW ACCUMULATIONS
FRIDAY THROUGH SUNDAY ALONG THE EAST SLOPES OF THE CASCADES WITH
THE HEAVIEST AMOUNTS EXPECTED ALONG THE CASCADE CREST...LIKELY
IMPACTING TRAVEL ACROSS MOUNTAIN PASSES. THE SNOW WILL BE FOLLOWED
BY MUCH COLDER TEMPERATURES FOR EARLY NEXT WEEK. TEMPERATURES ARE
EXPECTED TO BE ABOUT 10 TO 15 DEGREES BELOW THE SEASONAL NORMALS.

In the hours before

Local storm report, Feb 22, 9:59 AM PST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
959 AM PST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 20 SSW WENATCHEE        47.16N 120.49W
02/21/2012  M108 MPH         KITTITAS           WA   MESONET

            MISSION RIDGE AT 6730 FT

0115 AM     NON-TSTM WND GST 6 ENE CHELAN            47.88N 119.91W
02/22/2012  E54.00 MPH       CHELAN             WA   MESONET

            LAKE CHELAN NCAWOS AT 1260 FT

0350 AM     NON-TSTM WND GST EPHRATA                 47.31N 119.54W
02/22/2012  M54.00 MPH       GRANT              WA   MESONET

            ASOS

0415 AM     NON-TSTM WND GST BEVERLY                 46.84N 119.93W
02/22/2012  M59.00 MPH       GRANT              WA   MESONET

            AT 554 FT

0600 AM     NON-TSTM WND GST 20 SSW WENATCHEE        47.16N 120.49W
02/22/2012  M107 MPH         KITTITAS           WA   MESONET

            MISSION RIDGE AT 6730 FT

0610 AM     NON-TSTM WND GST 25 SSE POMEROY          46.14N 117.40W
02/22/2012  M73.00 MPH       ASOTIN             WA   MESONET

            ALDER RIDGE AT 4500 FT

0630 AM     HEAVY RAIN       1 NW PLAIN              47.77N 120.66W
02/22/2012  M2.01 INCH       CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-35

0700 AM     HEAVY RAIN       12 N LEAVENWORTH        47.77N 120.66W
02/22/2012  M1.93 INCH       CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-33

0700 AM     NON-TSTM WND GST 15 W CLARKSTON          46.42N 117.36W
02/22/2012  M66.00 MPH       GARFIELD           WA   MESONET

            ALPOWA SUMMIT AT 1775 FT

0700 AM     HEAVY RAIN       MULLAN                  47.47N 115.80W
02/22/2012  M1.15 INCH       SHOSHONE           ID   CO-OP OBSERVER

0700 AM     HEAVY RAIN       13 NW ENTIAT            47.80N 120.41W
02/22/2012  M1.52 INCH       CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-22

0733 AM     HEAVY RAIN       1 NE PESHASTIN          47.57N 120.60W
02/22/2012  M0.93 INCH       CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-28

0735 AM     NON-TSTM WND GST 5 SSW GENESEE           46.48N 116.97W
02/22/2012  M56.00 MPH       NEZ PERCE          ID   MESONET

            SHIRROD HILL AT 2850 FT

0740 AM     HEAVY RAIN       2 ENE LEAVENWORTH       47.60N 120.63W
02/22/2012  M1.02 INCH       CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-27

0800 AM     HEAVY RAIN       STEHEKIN                48.35N 120.73W
02/22/2012  M2.05 INCH       CHELAN             WA   CO-OP OBSERVER

0800 AM     HEAVY RAIN       HOLDEN VILLAGE          48.20N 120.77W
02/22/2012  M2.80 INCH       CHELAN             WA   CO-OP OBSERVER

0800 AM     NON-TSTM WND GST 1 SSE POMEROY           46.46N 117.59W
02/22/2012  M53.00 MPH       GARFIELD           WA   MESONET

            DW9462 AT 2280 FT JUST SSE OF TOWN

0800 AM     HEAVY RAIN       1 NNW LEAVENWORTH       47.60N 120.67W
02/22/2012  M1.40 INCH       CHELAN             WA   TRAINED SPOTTER

            COCORAHS WA-CH-23

0800 AM     NON-TSTM WND GST 8 W CLARKSTON           46.42N 117.22W
02/22/2012  M53.00 MPH       ASOTIN             WA   MESONET

            SILCOTT ISLAND AT 825 FT

0800 AM     NON-TSTM WND GST 1 S POMEROY             46.46N 117.60W
02/22/2012  M58.00 MPH       GARFIELD           WA   MESONET

            DW6254 AT 2333 FT JUST SOUTH OF TOWN

0833 AM     NON-TSTM WND GST 1 N LEWISTON            46.41N 116.99W
02/22/2012  M53.00 MPH       NEZ PERCE          ID   MESONET

            CW7053 AT 735 ALONG CLEARWATER RIVER

0855 AM     NON-TSTM WND GST UNIONTOWN               46.54N 117.08W
02/22/2012  M59.00 MPH       WHITMAN            WA   MESONET

            UNIONTOWN AT 2674 FT

&&

CNEUMAN
Local storm report, Feb 22, 10:04 AM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
1004 AM PST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST 11 SSW WENATCHEE        47.28N 120.41W
02/21/2012  M108 MPH         CHELAN             WA   MESONET

            MISSION RIDGE AT 6730 FT

0600 AM     NON-TSTM WND GST 11 SSW WENATCHEE        47.28N 120.41W
02/22/2012  M107 MPH         CHELAN             WA   MESONET

            MISSION RIDGE AT 6730 FT

&&

CNEUMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Lewiston Area

When
February 22, 11:00 AM PST to 3:00 PM PST
Where
Lewiston Area forecast zone
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
46.327, -116.750 (the zone’s center; the record gives no point)

Wind gusts of 71 mph and 90 mph were reported by the Shirrod Hill sensor between 1200PST and 1230PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363965.